Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 16, 2003, 2:43 PM CST for Pottawatomie County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2003, 2:43 PM CST (20:43 UTC)
- Expired
- Mar 16, 2003, 3:15 PM CST
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
726 WUUS53 KTOP 162043 SVRTOP KSC149-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CST SUN MAR 16 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 315 PM CST * AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELVUE...OR ABOUT 21 MILES EAST OF MANHATTAN...MOVING NORTH AT 25 MPH. * SOME LOCATIONS AFFECTED... EMMETT ONAGA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3950 9604 3916 9604 3920 9626 3950 9628 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:26 AM CST, 11 hours 17 minutes earlier.
Area forecast discussion, Mar 16, 3:26 AM CST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 326 AM CST SUN MAR 16 2003 PRECIPITATION CHANCES THROUGH MID WEEK CONTINUES TO THE BE PRIMARY FORECAST CHALLENGE. ANALYSIS OF 00Z DATA SHOWED MAIN JET IN THE CONUS VICINITY SCREAMING SOUTHEAST INTO BAJA WITH 170KT AIRREP WET OF SAN FRANCISCO. THERE WERE A FEW 70K CORES MOVING NORTHEAST OVER THE REMAINDER OF THE CONUS WITH ONE FROM WESTERN KANSAS INTO CENTRAL NEBRASKA VIA ACARS. SHORTWAVE ENERGY MAKING ITS WAY THROUGH THE PLAINS WITH LOW SPINNING THROUGH SOUTH DAKOTA AND ANOTHER SHOT THROUGH NORTHERN KANSAS. ANOTHER SPOKE OF ENERGY FROM THE WESTERN COAST TROF WAS WORKING ITS WAY NORTH THROUGH THE GREAT BASIN. 850MB LEVEL HAS MOISTENED CONSIDERABLY SINCE 24 HRS PRIOR WITH 3C DEWPOINT ON KTOP SOUNDING. 08Z SURFACE MAP SHOWED LOW FROM DAKOTA UPPER WAVE ALONG THE SOUTHERN SD/MN BORDER BUT 60F DEWPOINTS STILL IN SOUTH TEXAS. RADAR LOOP SHOWING THUNDERSTORM BAND MOVING SLOWLY NORTHEAST ON NOSE OF 850MB JET PER PROFILER DATA AS THE UPPER WAVE MAKES ITS WAY EAST. THIS BATCH SHOULD BE EXITING THIS MORNING BUT THE SOUTHERN END OF THE WAVE MAY LINGER OVER THE EASTERN ZONES ENOUGH TO BRING A FEW AFTERNOON STORMS. WILL LIMIT POPS TO THIS AREA WHICH JIVES WELL WITH SURROUNDING OFFICES. WESTERN ZONES SHOULD SEE DECENT SUNSHINE AND WILL KEEP THEM THE WARMEST. RECORD TEMPS APPEAR THREATENED AGAIN TODAY WITH STANDING MARKS OF 79 AT TOP AND 80 AT CNK. MODELS SHOWING NEXT SPOKE OF ENERGY TO SWING INTO THE REGION LATE TONIGHT AND INTO MONDAY AND ANOTHER LATE TUESDAY AFTERNOON WHICH SHOULD BRING BETTER OPPORTUNITIES FOR WIDESPREAD RAINFALL. MODEL SOLUTIONS ARE TRENDING A LITTLE SLOWER AND FARTHER SOUTH WITH THE UPPER LOW WHICH APPEARS REASONABLE AND THE SEVERE WEATHER THREAT HAS DIMINISHED SOMEWHAT THOUGH ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT FOR SOME HAILERS. TROWAL POSITION WHICH WAS OVER NORTHERN NEBRASKA WITH YESTERDAYS RUNS HAS SLIPPED TO THE KS/NE BORDER WHICH MATCHES QPF FORECASTS WELL. SHOULD STILL BE ENOUGH SUN MONDAY TO PUSH HIGHS AROUND 70 BUT EXPECT MORE CLOUDS AND A MORE EASTERLY FLOW TO KEEP HIGHS IN THE 55-65 RANGE TUESDAY. WITH UNCERTAINTY HIGH WITH THE TRACK AND SPEED OF THE UPPER LOW HAVE LEFT THE LATER PERIOD UNCHANGED. .TOP...NONE. 65
Hazardous weather outlook, Mar 16, 12:13 PM CST, 2 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1213 PM CST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON MAINLY ALONG AND EAST OF A HIAWATHA TO HERINGTON LINE...AND TONIGHT OVER THE ENTIRE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. THE RANGELAND FIRE INDEX WILL BE IN THE VERY HIGH CATEGORY IN NORTH CENTRAL KANSAS. OUTDOOR BURNING IS NOT RECOMMENDED IN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCES FOR THUNDERSTORMS WILL PERSIST ON MONDAY AND TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.